Illinois, 2003

Tornadoes and Hail in Illinois, May 30, 2003

May 30, 2003 · NWS LOT · 24 events in 11 counties and zones

Several supercell thunderstorms moved across northern Illinois during the evening hours of May 30th. Several tornadoes formed with these supercells with the strongest tornadoes and most extensive damage across Joliet and Lockport in Will counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Several supercell thunderstorms moved across northern Illinois during the evening hours of May 30th. Several tornadoes formed with these supercells with the strongest tornadoes and most extensive damage across Joliet and Lockport in Will counties. In addition to the tornadoes, wind damage was also reported across the area. Trees were blown down in Silver Springs State Park west of Yorkville in Kendall county. Trees and power lines were reported down in Somonauk in Dekalb county. Several trees and power lines were blown down near Lake Holiday in far northwest La Salle county and windows were blown out of some mobile homes near the Lake Holiday area. Large trees and power lines were blown down from Plainfield to Joliet. One tree fell onto a house. A gust to 80 mph was reported between Central Ave and Cicero Ave near 53rd in Chicago. Trees were reported down in Manteno in Kankakee county. Tree limbs were blown down across parts of McHenry county. In Paxton in Ford county, high winds damaged a farm shed, causing the roof to fall onto a tractor. A large tree fell onto a van, causing significant damage and the roof of a grain bin was damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 30, 2:10 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, May 30, 2:10 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
310 PM CDT FRI MAY 30 2003

PUBLIC DISCUSSION FOR 330 PM ZONES/GRIDS

MAIN FOCUS THIS EVENING IS ON POTL FOR TSTM DVLPMT.  AREA REMAINS IN
A SLGT RISK FOR SVR AND GIVEN STG DYNAMICS WITH INTENSIFYING SYS IN
UPR MIDWEST...PARAMETERS POINT TOWARD TSTM DVLPMT FROM CNTRL WI-ERN
IS WITHIN NXT FEW HRS.  THESE STORMS WILL THEN MOVE QUICKLY
SOUTHEAST THROUGH THE FA AND EXIT THE AREA ARND 10 PM CDT.  WILL NOT
REITERATE DISCUSSIONS ON CONVECTIVE POTL OR SVR RISK.  SEE LATEST
HWOLOT...SWOMCD AND SWODY1 PRODUCTS FOR SPECIFICS.  VIS SATLT
IMAGERY SHOWS LN OF CU/TCU TRYING TO ORGANIZE FROM NRN WI-ERN IA
ATTM.  THIS IS TAKING A LTL WHILE TO GET GOING...BUT SHOULD FIRE
INTO A SQLN LATER THIS AFTN AND THEN MOVE THRU AREA.
THEREFORE...HAVE GONE WITH LIKELY POPS FOR PERIOD FROM 00Z-06Z.
FCST THEN DRY UNTIL NXT SYS DIGS IN FROM NW ABOUT MIDWEEK.   ONLY
FLY IN OINTMENT IN NR TERM IS POTL FOR SOME WRAP ARND SPRINKLE/LGT
SHWRS SAT MRND IN RGN OF STG COLD ADVECTION ASSD WITH DEEPENING LO
PRES WHICH WILL BE MOVG THRU OHIO BY TOMORROW MRNG.  ALTHO SYS IS
DEEPENING AND DIGGING...IT IS ALSO REMAING QUITE PROGRESSIVE...SO
EXPECT SKIES TO GRDLY CLR SAT AFTN.   SFC HI PRES SETTLES OVR FA SAT
NGT-ERLY SUN MRNG SO SETUP IS GOOD FOR A COOL NGT BEFORE DAY-TO-DAY
MODERATION IN TEMPS BEGINS SUN-WED.

.CHI...GALE WARNING LM LATER TONIGHT THRU SAT MORNING.

MERZLOCK
Hazardous weather outlook, May 30, 3:00 PM CST, 2 hours 25 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT FRI MAY 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT NORTHERN AND CENTRAL ILLINOIS THIS
FRIDAY AFTERNOON AND EVENING FROM 345 PM UNTIL 900 PM CDT. THE WATCH
AREA IS ROUGHLY WEST OF A LINE FROM SPRING GROVE IN NORTHEAST
MCHENRY COUNTY TO PONTIAC IN LIVINGSTON COUNTY. THE WATCH INCLUDES
ROCKFORD...BELVIDERE...HARVARD...OREGON...AMBOY...DEKALB...OTTAWA
AND PONTIAC. THE WATCH DOES NOT INCLUDE CHICAGO OR MOST OF ITS
SUBURBAN AREA OR ANY PART OF NORTHWEST INDIANA.

AN INTENSIFYING LOW PRESSURE AREA NOW OVER NORTHWEST WISCONSIN WILL
SEND A STRONG COLD FRONT ACROSS NORTHERN ILLINOIS AND NORTHWEST
INDIANA DURING THE EVENING HOURS. THIS IS A VERY SIMILAR SITUATION
TO THAT WHICH OCCURRED WEDNESDAY.

ALTHOUGH THE TEMPERATURES ARE RATHER COOL AND CONDITIONS ARE STABLE
AT THE MOMENT...SATELLITE IMAGERY INDICATES THAT CLOUDS HAVE ERODED
OVER NORTHWEST ILLINOIS WHERE TEMPERATURES HAVE RISEN INTO THE 70S
WITH DEW POINTS IN THE UPPER 50S AND LOWER 60S. AS A RESULT...THE
ATMOSPHERE AHEAD OF THE COLD FRONT IS DESTABILIZING AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON.

A GALE WARNING IS IN EFFECT FOR THE OPEN AND NEARSHORE WATERS OF
SOUTHERN LAKE MICHIGAN.  GALES WILL DEVELOP OVERNIGHT...ALONG WITH
HAZARDOUS WAVES OF 7 TO 12 FEET.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

A GALE WARNING WILL BE IN EFFECT INTO SATURDAY AFTERNOON FOR THE
NEARSHORE AND OPEN WATERS. EVEN OVER LAND WINDS OF 20 TO 30 MPH
WITH SOME GUSTS NEAR 40 MPH ARE POSSIBLE.

AFTER A SPELL OF CLEAR SKIES THE LATTER PART OF THE WEEKEND...THE
NEXT THREAT OF THUNDERSTORMS WILL BEGIN MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGH AT LEAST 9PM IN THE WATCH AREA.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

SOMREK

In the hours before

Local storm report, May 30, 5:12 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
612 PM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    AVON STATE PARK           IL   TORNADO
05/30/03   WINNEBAGO                      REPORTED BY STORM
                                          SPOTTER.

The radar

The Milwaukee radar (KMKX), 76 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

12 tornado, 9 thunderstorm wind, 3 hail. Local standard time, as filed.

Tornado, Winnebago

When
May 30, 5:25 PM CST to 5:26 PM CST
Where
Winnebago County, 2 mi N of Shirland
Rating
F0
Path length
0.3 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
42.483, -89.200

A tornado dissipated near the Sugar River just north of the state line in Rock County, Wisconsin. The parent thunderstorm produced another brief tornado in far northern Winnebago county. A spotter observed the tornado north of Shirland but there was no damage.

Tornado, Winnebago

When
May 30, 5:33 PM CST to 5:41 PM CST
Where
Winnebago County, 1 mi W of Rockton
Rating
F0
Path length
4 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
42.450, -89.083

A tornado touched down west of Rockton near the bend in the Rock River and continued southeast, and lifted northwest of Roscoe. A gas station near 151 and Elevator Road had damage to glass and a wall. No other damage was reported.

Tornado, Lee

When
May 30, 5:36 PM CST to 5:43 PM CST
Where
Lee County, 2 mi SE of Franklin Grove
Rating
F0
Path length
4 mi
Path width
100 yd
Reported by
STORM CHASER
Coordinates
41.817, -89.267

A tornado touched down 2 miles southeast of Franklin Grove near County Road 1700 North and Pine Hill Road. It continued east southeast for about 4 miles to near Middlebury Road, south of 1700 North. Tree damage was reported at a couple farms.

Thunderstorm Wind, De Kalb

When
May 30, 6:08 PM CST
Where
De Kalb County, De Kalb
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.933, -88.750

A troopers car was lifted and and moved by high winds at Interstate 88 and Route 72.

Hail, Lee

When
May 30, 6:10 PM CST
Where
Lee County, 4 mi NW of Paw Paw
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.717, -89.033

Tornado, La Salle

When
May 30, 6:16 PM CST to 6:17 PM CST
Where
La Salle County, 2 mi N of Peru
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
41.367, -89.133

A weak tornado touched down about two miles north of Peru and lasted one minute. Some debris was reported along Route 251.

Hail, McHenry

When
May 30, 6:25 PM CST
Where
McHenry County, Woodstock
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.317, -88.450

Thunderstorm Wind, De Kalb

When
May 30, 6:30 PM CST
Where
De Kalb County, Somonauk
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.633, -88.683

Tornado, La Salle

When
May 30, 6:35 PM CST to 6:38 PM CST
Where
La Salle County, 6 mi NNE of Sheridan
Rating
F0
Path length
1.5 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
41.600, -88.650

A tornado touched down about 3 miles northwest of Millington (5.5 miles north-northeast of Sheridan) near County Roads 2900 East and 4550 North. The tornado caused damage to outbuildings and trees at 2 farms. Barn debris was spread across a field. The tornado crossed the border into Kendall county about 2.5 miles north of Millington (6.5 miles northeast of Sheridan).

Thunderstorm Wind, La Salle

When
May 30, 6:35 PM CST to 6:40 PM CST
Where
La Salle County, 7 mi N of Sheridan
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.633, -88.683

Tornado, Kendall

When
May 30, 6:38 PM CST to 6:40 PM CST
Where
Kendall County, 3 mi N of Millington
Rating
F0
Path length
1 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
41.600, -88.600

A tornado touched down about 3 miles northwest of Millington in LaSalle county at 735 pm. The tornado crossed the LaSalle/Kendall county line at 838pm, about 2.5 miles north of Millington. The tornado continued east for about one mile and lifted about 3 miles north-northeast of Millington at Finnie Road near the Fox River. Total path length was about 2.5 miles.

Thunderstorm Wind, Kendall

When
May 30, 6:40 PM CST
Where
Kendall County, 5 mi W of Yorkville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.633, -88.550

Tornado, Kendall

When
May 30, 6:42 PM CST to 6:47 PM CST
Where
Kendall County, 4 mi ENE of Millington
Rating
F0
Path length
3.5 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
41.583, -88.533

A tornado touched down about 3.5 miles east-northeast of Millington. A tree was damaged at Hollenback Road and Route 71. A large tree was snapped at Walker Road and Helmar Road. A large farm building collapased just south of Walker Road and east of Lisbon Road. The tornado lifted about 5 miles south-southwest of Yorkville.

Thunderstorm Wind, Lake

When
May 30, 6:55 PM CST
Where
Lake County, Fox Lake
Measured
63 kt (72 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
42.400, -88.167

Hail, La Salle

When
May 30, 7:00 PM CST
Where
La Salle County, Streator
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.117, -88.833

Thunderstorm Wind, Will

When
May 30, 7:10 PM CST to 7:20 PM CST
Where
Will County, Plainfield
Measured
65 kt (75 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.600, -88.200

Tornado, Will

When
May 30, 7:20 PM CST to 7:23 PM CST
Where
Will County, Joliet
Rating
F1
Path length
1.7 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
41.533, -88.100

A tornado touched down on the west side of Joliet from the Dupage River, one half mile north of Black Road to near Ingalls and Gael Roads, about five miles northwest of downtown Joliet. The tornado broke tree limbs and uprooted a couple of trees in subdivisions between Frontage Road along Interstate 55 and Essington Roads. A garage was damaged and roofs of some homes were damaged. An apartment building roof was torn off north of Ingalls Street, east of Essington Road.

Tornado, Will

When
May 30, 7:25 PM CST to 7:32 PM CST
Where
Will County, Joliet
Rating
F1
Path length
5.7 mi
Path width
100 yd
Property damage
$60,000
Reported by
NWS STORM SURVEY
Coordinates
41.533, -88.100

A second tornado touched down two miles north of downtown Joliet, near the Des Plaines River, about a half mile south of Bruce Road. The tornado continued east and lifted about four miles southeast of Lockport near Cedar and Bruce Roads. The tornado severely damaged commercial buildings on Route 171 south of Bruce Road. It ripped apart cinder block and metal buildings and some of the debris was deposited over 100 yards away. A house one the east side of 171 was damaged. Tree limbs were blown down in the Fairmont neighborhood. Outbuildings were damaged on Briggs street near Oak Street. There was also tree damage eastward to a subdivision south of Bruce Street west of Cedar Road.

Tornado, Cook

When
May 30, 7:30 PM CST to 7:31 PM CST
Where
Cook County, 4 mi ENE of Lemont
Rating
F0
Path length
0.3 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
41.683, -87.933

A weak tornado touched down near Route 83 and Archer Roads in the Forest Preserve. No damage was reported.

Tornado, Will

When
May 30, 7:31 PM CST to 7:32 PM CST
Where
Will County, 2 mi E of Wilmington
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
41.317, -88.117

A weak tornado touched down in a field about 2 miles east of Wilmington near Old Chicago Road. No damage was reported.

Tornado, Kankakee

When
May 30, 7:34 PM CST to 7:37 PM CST
Where
Kankakee County, 3 mi W of Deselm
Rating
F0
Path length
2.5 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
41.250, -88.017

A weak tornado touched down near Warner Bridge Road along the Will/Kankakee line. The tornado remained mainly in fields and did no damage. The tornado was observed and videotaped by a Kankakee police Sgt. and by a resident in Deselm.

Thunderstorm Wind, Cook

When
May 30, 7:47 PM CST
Where
Cook County, Chicago
Measured
70 kt (81 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
41.833, -87.650

Thunderstorm Wind, Kankakee

When
May 30, 7:53 PM CST
Where
Kankakee County, Manteno
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.250, -87.833

Thunderstorm Wind, Ford

When
May 30, 8:20 PM CST
Where
Ford County, Paxton
Measured
65 kt (75 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.467, -88.100

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357667, 5357668, 5357669, 5357749, 5357665, 5357670, 5357666, 5357750, 5357671, 5357754, 5357672, 5357751, 5357743, 5357753, 5357752, 5357755, 5357744, 5357745, 5357748, 5357746, 5357747, 5357756, 5357837, 5357838.